MAUDE Adverse Event Report: ABBOTT MEDICAL OPTICS SOVEREIGN COMPACT CONSOLE; PHACOFRAGMENTATION UNIT

ABBOTT MEDICAL OPTICS SOVEREIGN COMPACT CONSOLE; PHACOFRAGMENTATION UNIT
Model Number CMP680300
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Codes Endophthalmitis (1835); No Code Available (3191)
Date of Event 01/15/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).(b)(4).The phacoemulsification machine was examined and tested at the customer location by an abbott field service specialist (fss).The fss found the vacuum sensor from the machine was broken.The fss replaced the vacuum sensor replace before it can be used normally.The fss performed a field service checklist.The system was verified for all modes of operations.The system met amo specifications.It should also be noted that if the vacuum sensor fails, then the machine does not allow surgery to start or continue.In addition, it is mandatory that the self-test is performed when the machine starts up.Attempts have been made to obtain missing information; however, to date, no further information has been received.All pertinent information available to abbott medical optics has been submitted.
 
Event or Problem Description
A hospital reported a cataract patient presented with endophthalmitis after undergoing a procedure using a compact phaco machine.The patient required enucleation of the eye.The patient underwent the initial phaco procedure on (b)(6) 2017.The unit was installed at the surgical facility in (b)(6) 2016.An additional training was given to the operating nurse on (b)(6) 2017.On (b)(6) 2017, the compact phaco machine would not pass self-test repeatedly and a 501-prime excessive vacuum error would display.The surgery center had begun the capsulorrhexis when the machine failed the self-test.It was reported there was a delay of 1.5 hours for completion of the procedure.A back up machine was brought in to complete the procedure.The surgery center has not concluded that the phaco machine and patient with endophthalmitis has any correlation.
 
Additional Manufacturer Narrative
A record review was performed.A product deficiency review was performed and there is no product deficiency identified.A document, service history, and trending was reviewed.There is not a recognizable adverse trend.The risks and mitigations associated with the complaint issue are identified in existing risk documents and no new risks were identified as part of this investigation.A labeling review was conducted; the operator manual for the system was reviewed and found to include adequate instructions for use, warnings and operational errors.The review of the device history record (dhr) for sovereign compact system showed that there were no issues or non-conformities.Manufacturing has been ruled out as a potential cause for the reported issue.No conclusive evidence identified for reported issue.The system was working within amo specifications.Mechanical problem was identified as the failure mode.All pertinent information available to abbott medical optics has been submitted.

Brand Name
SOVEREIGN COMPACT CONSOLE
Common Device Name
PHACOFRAGMENTATION UNIT
Manufacturer (Section D)
ABBOTT MEDICAL OPTICS
santa ana CA
MDR Report Key7043481
Report Number3006695864-2017-01137
Device Sequence Number117866
Product Code HQC
UDI-Device Identifier05050474514706
UDI-Public(01)05050474514706
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K060366
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model NumberCMP680300
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 10/18/2017
Supplement Date Received by Manufacturer12/28/2017
Initial Report FDA Received Date11/17/2017
Supplement Report FDA Received Date01/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability;